PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Is there a serious risk of stomach ulcers if I take nonsteroidal anti-inflammatory drugs to treat rheumatoid arthritis?

ANSWER

The chance of getting an ulcer or stomach bleeding rises even more if you also take corticosteroids (often called "steroids") for rheumatoid arthritis (RA) or blood thinners, or anticoagulants. Also, the longer you use nonsteroidal anti-inflammatory drugs (NSAIDs), the greater the risk of stomach bleeding and ulcers.

Older adults, especially over 65, are more likely to get stomach bleeding and ulcers, as do those who drink alcohol and smoke cigarettes.

If you take NSAIDs to ease the inflammation, pain, and stiffness of RA, talk with your doctor about ways to protect your stomach. If you’re at high risk for stomach bleeding, you may need a strong stomach acid blocker to help prevent ulcers.

SOURCES:

American College of Rheumatology: "Information for Patients About NSAIDs."

American Academy of Orthopaedic Surgeons: "What are NSAIDs?"

Arthritis Foundation: "Studies Highlight the Risks and Health-Care Costs of NSAID Injury."

American College of Gastroenterology: "The Dangers of Aspirin and NSAIDs."

Arthritis Foundation: "Making Sense of NSAIDs: Side Effects."

Reviewed by David Zelman on June 10, 2017

SOURCES:

American College of Rheumatology: "Information for Patients About NSAIDs."

American Academy of Orthopaedic Surgeons: "What are NSAIDs?"

Arthritis Foundation: "Studies Highlight the Risks and Health-Care Costs of NSAID Injury."

American College of Gastroenterology: "The Dangers of Aspirin and NSAIDs."

Arthritis Foundation: "Making Sense of NSAIDs: Side Effects."

Reviewed by David Zelman on June 10, 2017

NEXT QUESTION:

Can I take nonsteroidal anti-inflammatory drugs if I have high blood pressure?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: